• Q&A with Australian Health Experts

    Weeping eyes

    Lately, my eyes has been weeping constantly, the right much more than the left one. The tears just build up and flow freely down my cheeks if I don't keep wiping them away. I have always been inclined to suffer from a dry mouth for a few years but have put that down to the medication "endep" which I take for chronic pain - not certain if the two could be related?

  • Image of Barry Zinn

    Barry Zinn

    Optometrist

    13

    member
    thanks

    I am a consulting optometrist involved with two OPSM practices in North Ryde and Hornsby. I qualified in 1982 and my focus is in primary ... View Profile
    The most common cause of a weeping eye is a dry eye.
    Whilst that does sound contradictory the eyes water as a result of being dry.
    This syndrome is more common in women and who are menopausal or post menopausal.
    The other possible reason is a blocked tear duct whereby the normal drainage of tears is hindered by a blockage of the tear drainage mechanism resulting in a pooloing and subsequent flowing of tears out of the eye.
    Dry eyes is a fairly chronic condition which can be alleviated by lubricating the eyes regularly with moisturising eye drops.
    A blocked tear duct can also be reversed by consulting an ophthalmologist for a relatively easy and quick procedure
  • Image of Dr Simon Little

    Dr Simon Little

    Optometrist

    7

    member
    thanks

    Simon has over 30 years experience in Optometry and Optical Dispensing and is the owner of North Lakes Optometry, an Ethical, Independent Optometry Practice providing ... View Profile
    Weeping is caused by irritating a dry eye, overproduction of tears or inadequate drainage of tears.
    Dryness may be related to a systemic condition, but a weepy eye is better than chronic pain, so don't ever stop using a medication unless your precribing doctor agrees.
    Take your weeping eyes to a reputable optometrist for evaluation.
  • Image of Peter Fairbanks

    Peter Fairbanks

    Optometrist

    10

    member
    thanks

    Behavioural Optometrist with a special interest in: Binocular Vision Problems Children's Learning Problems Sports Vision Enhancement Vision Improvement Programs Passionate about educating clients. View Profile
    To add further to the above answers: when 2 dry surfaces rub against each other the resulting irritation will cause reflex tearing, resulting in a watery eye. Many Australians may be deficient in zinc as the Australian soil lacks zinc. If you are deficient in zinc this may be the cause of the dry eyes. I would recommend before embarking on a lifetime of instilling artificial tear drops that you firstly have your zinc levels tested. If low it will take 4 to 7 weeks to normalise your zinc levels. After this time if you still experience the weeping eyes then by all means use lubricating drops.  It is also advisable to check with your optometrist for meibomian gland dysfunction. The meibomian glands are in the eyelids and secrete oils important to the integrity of your tear film. It is natural for them to function less efficiently with age.
  • Image of Dr Harry Melides

    Dr Harry Melides

    Optometrist

    7

    member
    thanks

    Have been in private practice for 30 years and specialise in accessing eye diseases and giving professional advice regarding these conditions. With the installation of ... View Profile
    Dry eye is detected by a series of tests,If you are positive !.
    1.Hot compresses apllied nightly
    2.Use systane balance twice daily
    3.within 2 weks a correct diagnosis will be made
question-icon

You may also like these related questions

Featured Question
Answer this question

You must be a Healthshare member to answer this question. Log in or Sign up.

Disclaimer: Healthshare is intended for Australian residents only. Healthshare does not endorse, accept, or adopt the health care practitioners on our site, the content of any profiles nor the comments or discussions in the community forum. Healthshare is an information resource which contains advertising and is not a substitute for medical advice, diagnosis or treatment by your health care professional.